Alert archive / Hawaii / Flash Flood Warnings in 2017
Flash Flood Warning 6, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 28, 2017, 10:07 PM HST for Kalawao County, Hawaii. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2017, 10:07 PM HST (08:07 UTC)
- Expired
- Mar 1, 2017, 12:00 AM HST
- In force
- 113 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 80 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 8.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
730
WGHW50 PHFO 010807
FFWHFO
HIC009-011000-
/O.NEW.PHFO.FF.W.0006.170301T0807Z-170301T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
1007 PM HST TUE FEB 28 2017
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until midnight HST
* At 957 PM HST, radar indicated heavy rain over east Maui has
abated. However, a couple of rock slides has affected the flow of
traffic along Hana Highway between Kipahulu and Keanae. The stream
level at Oheo Gulch is trending down but is still elevated. Due to
these conditions, the flash flood warning is extended to until
midnight.
* Locations in the warning include but are not limited to...
Haiku-Pauwela, Hana, Huelo, Nahiku, Kipahulu, Kaupo, Kula,
Haleakala National Park, Kailua and Wailua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond midnight HST if heavy
rain persists.
LAT...LON 2069 15601 2069 15603 2065 15606 2063 15622
2059 15631 2094 15630 2095 15629 2093 15624
2082 15611 2083 15609 2078 15598
$$
Lau1 follow-up statement
957
WGHW70 PHFO 010928
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1128 PM HST TUE FEB 28 2017
HIC009-010935-
/O.CAN.PHFO.FF.W.0006.000000T0000Z-170301T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
1128 PM HST TUE FEB 28 2017
...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...
Weather radar showed that heavy rain has abated, the rock slides
have been cleared along Hana Highway, and the streams continue to
subside.
LAT...LON 2069 15601 2069 15603 2065 15606 2063 15622
2059 15631 2094 15630 2095 15629 2093 15624
2082 15611 2083 15609 2078 15598
$$
LauWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 8:54 PM HST, 1 hour 13 minutes earlier.
Area forecast discussion, Feb 28, 8:54 PM HST, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 854 PM HST Tue Feb 28 2017 .SYNOPSIS... Moist and unstable conditions will maintain a threat for heavy flooding rainfall and thunderstorms through Wednesday night. A deep trough currently a couple hundred miles west of Kauai will near the state late tonight then move over the islands Wednesday and Wednesday night. The trough will lift northeast on Thursday, leaving the islands under a humid southwesterly flow capable of generating spotty heavy rainfall. A cold front is expected to move over the northern half of the island chain during the weekend. && .DISCUSSION... Currently at the surface, a 1033 mb high is centered around 1700 miles northeast of Honolulu, while an inverted trough is developing in the vicinity of a sharp upper level trough a couple hundred miles west of Kauai. Satellite imagery shows overcast conditions across the entire island chain this evening, with radar imagery showing scattered to numerous showers and thunderstorms streaming northward across the islands. Main short term concern revolves around the potential for heavy flooding rainfall and even strong thunderstorms over the next 24 to 36 hours. Tonight through Wednesday night, The upper level trough will approach the islands from the west tonight, then slowly push eastward across the island chain Wednesday and Wednesday night. At the surface, a weak surface low is forecast to develop to the west of the islands overnight, then push northward to the west of Kauai Wednesday and Wednesday night. The area of low pressure in combination with high pressure anchored well northeast of the area, will turn the low level boundary layer flow around to the southeast and south across the state, transporting deep tropical moisture across the island chain through the period. Strong forcing for ascent provided by the upper level trough moving through, favorable upper level jet dynamics, along with plenty of deep layer moisture will continue to transport bands of heavy showers and thunderstorms across the islands through the period. In addition to the heavy rainfall threat, with the upper level trough moving through the area Wednesday and Wednesday night, there appears to be the potential for strong to perhaps even severe thunderstorms. 700-500 mb lapse rates are forecast to steepen into the 6.5 to 7 C/KM range, 0-6 km bulk shear magnitude values increase to 25 to 35 knots, surface based cape values rise to between 800-1200 J/KG, and 500 mb winds strengthen to between 35 and 50 knots. This would suggest that there is the potential for some strong winds and hail with the thunderstorms as the upper level trough swings through the state, and this will need to be monitored closely. The current Flash Flood Watch remains in effect through 6 pm Wednesday, and based on the latest model guidance, this will likely need to be extended in time through at least 6 am Thursday for portions, and possibly all, of the island chain later tonight. Additionally, the Winter Storm Warning remains in effect for the Big Island summits through 6 pm Wednesday, and this Warning will likely need to be extended in time through at least 6 am Thursday as well. Thursday through Friday night, The upper level trough will lift northeastward and away from the islands on Thursday, with low and mid-level ridging then building over the island chain Thursday night through Friday night. A trailing band of deeper moisture is forecast to remain over the state through Thursday, resulting in some remaining locally heavy showers in a humid southwesterly boundary layer flow. Showers should diminish considerably Thursday night through Friday night as more stable conditions build over the island chain. Saturday through next Tuesday, Medium range guidance is in fairly good agreement through the weekend, with solutions then diverging early next week. Both the GFS and ECMWF show a weakening cold front moving into the western islands over the weekend. The GFS shows the front stalling out over the western islands early next week, with a potent shortwave trough then moving through the area Monday night and next Tuesday, increasing showers across the entire island chain. The ECMWF on the other hand shows the weakening cold front pushing eastward through the island chain early next week before dissipating near the Big Island. Given the differences in the model solutions, will utilize a blended forecast approach until details become more clear. As a result, we should see increasing showers across the western islands this weekend, and due to the uncertainty in the forecast next week, we will need to keep showers in the forecast statewide. && .AVIATION... A trough aloft a couple hundred miles west of Kauai will continue to deepen as it tracks steadily eastward. Thick layered clouds with embedded CB are associated with this disturbance aloft are expected to blanket the State through Wednesday afternoon and possibly beyond. Areas of MVFR and isolated IFR conditions in frequent SHRA are affecting mainly windward slopes and coasts but may impact Leeward areas at times. Have mentioned VCTS within the first twelve to 16 hours of most terminal forecasts. AIRMET SIERRA for MTN OBSC, AIRMET TANGO for turbulence aloft and AIRMET ZULU for moderate icing aloft are in effect and will likely remain so through at least Wednesday afternoon. SIGMET SIERRA is in effect for Kauai and a large area to the northwest of the state. This SIGMET may need to be extended to cover portions of Oahu or Maui county at times. && .MARINE... Small to moderate NW and NE swells will slowly drop through the rest of the week, with surf remaining below advisory levels. Moderate to strong winds out of the ESE direction will continue SCA winds through tonight for the Pailolo and Alenuihaha Channels and waters south of the Big Island. A surface low forming west of Kauai late tonight and Wednesday is expected to shift winds out of the southeast over eastern waters with SCA winds expected over windward Big Island and Maui waters, waters near South Point, and in the Alenuihaha and Pailolo Channels. Winds then shift out of the south Wednesday with possible SCA winds over the windward and leeward Big Island waters. After another look at the high-res wind guidance overnight, the SCA will likely be extended, along with the aforementioned zone additions, with the morning forecast package. For the extended, models depict a gale- to storm-force low developing a few hundred miles WNW of Midway Atoll Wed through Thu, then tracking toward the NNE across the Date Line Thursday. Along the way, the low will send a large WNW swell toward the islands that may result in advisory-level surf over the weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday afternoon for all Hawaii islands. Winter Storm Warning until 6 PM HST Wednesday for Big Island Summits. Small Craft Advisory until 6 AM HST Wednesday for Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Jelsema AVIATION...Bedal MARINE...TS
In the hours before
Local storm report, Feb 28, 7:34 PM HST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
734 PM HST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLOOD PUPUKEA 21.66N 158.05W
02/28/2017 HONOLULU HI AMATEUR RADIO
A SPOTTER IN PUPUKEA REPORTED RAIN RATES OF TWO AND A
HALF INCHES PER HOUR. THE RAIN FLOODED A NEIGHBORS
BASEMENT IN SUNSET BEACH.
&&
JHEYMANLocal storm report, Feb 28, 8:31 PM HST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
831 PM HST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM DEBRIS FLOW 15 W HANA 20.77N 156.23W
02/28/2017 MAUI HI EMERGENCY MNGR
MAUI COUNTY DOC IS REPORTING A ROCK SLIDE NEAR PUAA KAA
STATE WAYSIDE PARK THAT RESULTED FROM THE HEAVY RAINFALL.
THE ROCKSLIDE IS COVERING ONE LANE OF HANA HIGHWAY.
&&
JHEYMANLocal storm report, Feb 28, 8:38 PM HST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
838 PM HST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM DEBRIS FLOW 8 S HANA 20.65N 155.99W
02/28/2017 PHZ121 HI EMERGENCY MNGR
MAUI COUNTY DOC IS REPORTING A MAJOR ROCKSLIDE THAT HAS
OCCURRED NEAR WAILUA FALLS DUE TO THE HEAVY RAINFALL.
THIS ROCKSLIDE IS COVERING BOTH LANES OF HANA HIGHWAY.
&&
JHEYMANLocal storm report, Feb 28, 9:09 PM HST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
909 PM HST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HEAVY SNOW 35 WNW HILO 19.89N 155.58W
02/28/2017 E8.0 INCH HAWAII HI DEPT OF HIGHWAYS
THE ROAD TO THE SUMMIT OF MAUNA KEA ACCESS ROAD WILL
REMAIN CLOSED TO THE PUBLIC, AT THE VISITOR INFORMATION
CENTER AT AN ELEVATION OF 9200 FEET. A WINTER STORM
WARNING REMAINS IN EFFECT FOR THE BIG ISLAND SUMMITS
THROUGH 6 PM SUNDAY AND HEAVY SNOW, HIGH WINDS, AND ICING
ARE LIKELY TO CONTINUE.
&&
JHEYMANLocal storm report, Feb 28, 9:48 PM HST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
948 PM HST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM FLOOD 2 N PUPUKEA 21.69N 158.05W
02/28/2017 PHZ114 HI AMATEUR RADIO
AN AMATEUR RADIO OPERATOR REPORTS PEAK RAIN RATES OF OVER
4 INCHES PER HOUR ALONG WITH PROPERTY AND STREET PONDING.
&&
JHEYMANThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 2:03 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 28, 5:32 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 28, 5:47 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 28, 7:13 PM HST | Flash Flood Warning | HFO | Honolulu | 6 hr |
| Feb 28, 7:26 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Feb 28, 10:23 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 28, 10:33 PM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Feb 28, 11:18 PM HST | Flash Flood Warning | HFO | Honolulu | 11 hr |
| Feb 28, 11:20 PM HST | Special Marine Warning | HFO | 55 min | |
| Mar 1, 3:50 AM HST | Blizzard Warning | HFO | Hawaii | 24 hr |
| Mar 1, 3:59 AM HST | Flash Flood Warning | HFO | Kauai | 6 hr |
| Mar 1, 4:40 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 1, 5:51 AM HST | Special Marine Warning | HFO | 114 min | |
| Mar 1, 6:10 AM HST | Special Weather Statement | HFO | Honolulu | 65 min |
| Mar 1, 6:48 AM HST | Special Marine Warning | HFO | 117 min | |
| Mar 1, 8:12 AM HST | Special Marine Warning | HFO | 108 min | |
| Mar 1, 8:30 AM HST | Special Weather Statement | HFO | 45 min | |
| Mar 1, 9:26 AM HST | Special Weather Statement | HFO | 64 min | |
| Mar 1, 9:53 AM HST | Special Marine Warning | HFO | 112 min | |
| Mar 1, 11:30 AM HST | Special Weather Statement | HFO | Kalawao | 60 min |
| Mar 1, 11:40 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 1, 11:43 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 1, 12:08 PM HST | Severe Thunderstorm Warning | HFO | Kalawao | 37 min |
| Mar 1, 12:48 PM HST | Areal Flood Advisory | HFO | Kalawao | 9 hr |
Nearby
Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.